Heavy Rain, Wicomico
- When
- June 11, 11:00 AM EST to June 12, 6:45 AM EST
- Where
- Wicomico County, Mardela Spgs
- Reported by
- COOP Observer
- Coordinates
- 38.470, -75.750
Rainfall total of 1.79 inches was measured at Mardela Springs.
Scattered thunderstorms along a frontal boundary produced heavy rain across portions of the Lower Maryland Eastern Shore. Rainfall totals were generally between two inches and four inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered thunderstorms along a frontal boundary produced heavy rain across portions of the Lower Maryland Eastern Shore. Rainfall totals were generally between two inches and four inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 11, 9:17 AM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1017 AM EDT Fri Jun 11 2021
.SYNOPSIS...
A frontal boundary will stall across the area today into
tonight, then drops south of the region on Saturday. Unsettled
weather will continue today into Saturday, as areas of low
pressure move along the slow moving boundary. Generally dry
conditions are expected late Saturday night through Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM EDT Friday...
A frontal boundary remains draped/stalled across roughly the
center of the forecast area. This boundary will remain the focus
for heavy rain showers/storms as we head through this afternoon
and evening. Have already seen some heavy rain develop across
portions of the the Northern Neck/Tappahannock this morning with
1-2" per hour rainfall amounts. This activity is ever so slowly
inching off to the east.
Flash Flood Watches remain in effect for all of the forecast
area outside of the MD/VA Eastern Shore (heaviest rain should be
focused further south/flash flood guidance here). WPC has a
moderate risk of excessive rainfall draped across much of the
area with a slight risk covering much of the remaining forecast
area. Abundant moisture and instability will continue to pool
along and just south of the boundary today. PWs remain near
record highs for early June (2.0-2.25") and mid level wind
fields remain weak. Rain showers/storms will be able to produce
2 to 4 inches (with locally higher amounts) in a very short
period of time. These factors, in combination with the previous
heavy rainfall over the past couple of days, makes for a
potential troubling flash flooding scenario later today. It
will not take much rain, especially over urban areas, to cause
issues, hence the moderate risk by WPC. Based on the latest
CAMs, expect the heaviest rain (outside of the activity on the
Northern Neck) to develop after Noon and linger through the
evening, before slowly waning later tonight.
Highs today will range from the lower 70s over the Lower MD ern
shore, to the lower 80s across srn VA and NE NC. Lows tonight
will mainly range from the mid 60s to lower 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 420 AM EDT Friday...
The sfc front will finally shift south of the area late tonight
into early Sat morning, but hangs up over NC through Sat. So, will
need to keep Chc PoPs in the forecast across the srn half through
Sat. Dry Sat night into Sun morning, but there is fairly good
agreement in another cold front approaching Sun aftn. So, will
bring chance PoPs into NW counties for Sun aftn into Sun evening.
Highs on Sat will range from the mid 70s to near 80. Lows Sat
night will mainly be in the lower to mid 60s. Warmer temps on
Sun ahead of the front, with temps ranging from the upper 70s to
mid 80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 345 PM EDT Thursday...
Next week begins with NW flow aloft as an upper trough deepens over
far eastern Canada and the NE CONUS Monday. A series of waves in the
upper flow will push scattered showers south across the area early
Monday morning mainly before daybreak. Showers will be associated
with a weak cold front and models are in good agreement pushing the
front south into NC Monday morning. Have bumped up POPS a little,
but still around 30 to 35 percent. Models have been increasing POPS
across central VA with the GFS wetter than the ECMWF. Showers look
to push south and stay south Monday afternoon and Monday night.
Another weak upper wave and surface front push through again Tuesday
with more scattered showers and isolated storms expected especially
Tuesday afternoon. This will be a relatively stronger cold front
which pushes to our south Tue-Tue night. After scattered showers and
storms Tuesday noticeably drier conditions settle in for the middle
part of next week (by next Wednesday). Highs Sun-Tue will be mainly
in the 85 to 88 range Mon and Tue with slightly cooler highs Wed
between 81 and 84 degrees. Lows in the 60s (upper 60s-near 70F in
coastal SE VA/NE NC).
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
As of 215 AM EDT Friday...
Sctd showers and tstms will continue at the TAF sites today into
Sat, due to the combination of abundant moisture and areas of
low pressure moving along a frontal boundary. Look for MVFR or
IFR conditions to develop across the area during today, due to
the low level moisture. IFR VSBYS in locally heavy downpours
could occur as well. SE or E winds aob 10 kt.
Outlook...Sctd showers and storms still possible Sat aftn into
Sat evening at the srn TAF sites. Mainly VFR conditions expected
late Sat night through Mon.
&&
.MARINE...
As of 300 AM EDT Friday...
A frontal boundary dissects E-W the local area waters attm and
will only gradually sink S through today/this evening as lo pres
slowly exits the coast. Onshore winds will be increasing from
N-S across the local waters into tonight/early Sat. Wind probs
keep speeds generally 20 kt or less...though a period of higher
speeds psbl Sat...esp INVOF mouth of the Ches Bay and on the
ocean S of Cape Charles VA. Seas will be increasing from N-S
corresponding to the rise in ENE winds. Have decided on SCAs
from late today (N ocean waters) by Sat (S ocean waters and
INVOF mouth of the Ches Bay/sound). ENE winds to persist through
Sat night-Sun though some weakening is expected as sfc hi pres
settles S of the New England. Weak sfc hi pres will be near the
local waters by late Sun into Mon then a cold front is expected
to cross the region Mon night w/ winds shifting to NNW.
MD beaches will have a moderate risk of rip currents today...otw
low risk elsw. Moderate rip currents N and due to increased ENE
winds/building seas...high rip risk S Sat.
&&
.TIDES/COASTAL FLOODING...
Due to persistent and even increasing onshore winds today into
Sat, tidal departures are expected to slowly rise through Sat
afternoon...(into Sun INVOF the middle Ches Bay as winds become
more SSE and hold water in the bay). At this time...most
locations are expected to remain below minor flooding
thresholds.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Flash Flood Watch through this evening for NCZ012>017-030>032-
102.
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ048-062-
064-075>078-083>086-509>512-517>522.
Flash Flood Watch through this evening for VAZ060-061-065>069-
079>082-087>090-092-093-095>098-513>516-523>525.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT
Saturday for ANZ652-654.
Small Craft Advisory from 10 AM Saturday to 5 AM EDT Sunday
for ANZ656.
Small Craft Advisory from 8 PM this evening to 6 PM EDT
Saturday for ANZ650.
Small Craft Advisory from 11 AM Saturday to 11 AM EDT Sunday
for ANZ658.
Small Craft Advisory from 7 AM to 11 PM EDT Saturday for
ANZ634.
Small Craft Advisory from 10 AM to 4 PM EDT Saturday for
ANZ632.
Small Craft Advisory from noon to 8 PM EDT Saturday for ANZ633.
&&
SYNOPSIS...TMG
NEAR TERM...AJB
SHORT TERM...TMG/MRD
LONG TERM...JAO
AVIATION...TMG
MARINE...ALB
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Wakefield VA 437 AM EDT Fri Jun 11 2021 VAZ048-062-064-075>078-083>086-509>512-517>522-120845- Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland- Lancaster-New Kent-Gloucester-Middlesex-Mathews-Western Louisa- Eastern Louisa-Western Hanover-Eastern Hanover-Western King William- Eastern King William-Western King and Queen-Eastern King and Queen- Western Essex-Eastern Essex- 437 AM EDT Fri Jun 11 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A slow moving frontal boundary will remain in the area today, and will be the focus for another round of showers and thunderstorms. Locally heavy rainfall and flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-VAZ060-061-065>069-079>082-087>090-092-093- 095>098-513>516-523>525-120845- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie- Prince George-Charles City-Greensville-Sussex-Surry-James City- Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake- Virginia Beach-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 437 AM EDT Fri Jun 11 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. A slow moving frontal boundary will remain in the area today into tonight, and will be the focus for another round of afternoon and evening showers and thunderstorms. Locally heavy rainfall and flash flooding will once again be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>024-VAZ099-100-120845- Dorchester-Wicomico-Somerset-Inland Worcester-Accomack-Northampton- 437 AM EDT Fri Jun 11 2021 This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-120845- Maryland Beaches- 437 AM EDT Fri Jun 11 2021 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1006 AM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 1 NNE JAMESTOWN 37.23N 76.75W
06/11/2021 M2.04 INCH JAMES CITY VA COCORAHS
COCORAHS STATION VA-JC-55 WILLIAMSBURG 3.5
SW.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1038 AM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM FLOOD COLONIAL BEACH 38.25N 76.97W
06/11/2021 WESTMORELAND VA LAW ENFORCEMENT
STANDING WATER IN COLONIAL BEACH.
&&Special Weather Statement
National Weather Service Wakefield VA
1057 AM EDT Fri Jun 11 2021
VAZ076-078-085-522-111545-
Middlesex-Richmond-Lancaster-Eastern Essex-
1057 AM EDT Fri Jun 11 2021
...A SHOWER WITH HEAVY RAIN WILL AFFECT NORTHWESTERN MIDDLESEX AND
NORTHWESTERN LANCASTER COUNTIES...
At 1056 AM EDT, a shower with heavy rain was located near Morattico,
or 7 miles southwest of Robley, moving east at 10 mph.
Rainfall amounts of up to 1 inch are possible with this shower.
Locations impacted include...
Morattico, Nesting, Somers, Mollusk, Water View, Belle Isle State
Park and Nuttsville.
Motorists should use extra caution in the vicinity of this shower. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3782 7656 3772 7653 3772 7671 3779 7673
3780 7666 3780 7663 3781 7663 3781 7661
3780 7661
TIME...MOT...LOC 1456Z 254DEG 7KT 3777 7666
ZimmermanPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1127 AM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLASH FLOOD POTOMAC MILLS 38.16N 76.94W
06/11/2021 WESTMORELAND VA DEPT OF HIGHWAYS
VA-3 IN THE VICINITY OF POTOMAC MILLS RD IS
CLOSED DUE TO HIGH WATER.
&&
BUTNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1130 AM EDT FRI JUN 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HEAVY RAIN 2 ENE OAK GROVE 38.20N 76.96W
06/11/2021 M4.82 INCH WESTMORELAND VA PUBLIC
FROM A PERSONAL WEATHER STATION NEAR LAUREL
GROVE, STORM TOTAL RAINFALL THUS FAR.
&&
BUTNERSpecial Weather Statement
National Weather Service Wakefield VA
1147 AM EDT Fri Jun 11 2021
VAZ075>077-111630-
Richmond-Northumberland-Westmoreland-
1147 AM EDT Fri Jun 11 2021
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHUMBERLAND...CENTRAL RICHMOND AND SOUTHEASTERN WESTMORELAND
COUNTIES...
At 1146 AM EDT, showers with heavy rain were located along a line
extending from near Hague to near Haynesville to near Warsaw.
Movement was southeast at 10 mph.
Wind gusts in excess of 30 mph are possible with these showers.
Rainfall amounts of 1 to 2 inches are possible with these showers.
Locations impacted include...
Warsaw, Kinsale, Haynesville, Ethel, Lyells, Threeway, Village,
Kennard, Gibeon, Oldhams and Kremlin.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3804 7652 3802 7651 3792 7661 3791 7673
3791 7675 3796 7684 3797 7685 3800 7682
3800 7675 3806 7663
TIME...MOT...LOC 1546Z 298DEG 7KT 3802 7667 3798 7672 3797 7680
ZimmermanThe national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Rainfall total of 1.79 inches was measured at Mardela Springs.
Rainfall total of 3.55 inches was measured at (0.9 SSW) Ocean Pines. Rainfall total of 2.33 inches was measured at (4.6 NNW) Ocean City. Rainfall total of 1.74 inches was measured at (0.4 S) Snow Hill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969810, 969817.